We have a new Attending starting this week, Dr Shaw. This is Dr Shaw's second rotation with Johnny, so it was nice that she was familiar with him from day one. All of the doctors do a great job of updating each other, so they all know about Johnny's medical condition, but Dr Shaw already knows about how to read Johnny to tell if he's hurting or mad or whatever.
Today Dr Shaw came with some good news. The spinal tap that Johnny had on Monday came back clear! No blasts, which means that more than likely the cells found in the earlier LPs were contamination with blood from outside his spinal cord. Johnny will still need two more LPs, but at least we know we aren't fighting cancer in his spinal fluid. Johnny's WBC is down to .05, so if things continue on this track Johnny should be headed to a bone marrow transplant sometime late September or early October.
There are still a couple of things that could delay, or even prevent, getting to transplant. The first of course would be the AML flaring again. This would put us back at square one, and at this time I'm not sure what our options would be. The second, and much more likely, would be Johnny getting a secondary infection that would need to be fought prior to going to transplant. An infection could kill Johnny, or delay treatment long enough for the cancer to come back. We can't do much about the possibility of the AML returning, but we do need to take every precaution against the possibility of secondary infection. Now that Johnny's immune system has been completely compromised, and school has started back up, Julie and I would like to ask that Johnny is only visited by adults who are pretty sure they're not sick. I hope this doesn't come across as rude. We just want to make sure that we take every precaution possible to ensure that Johnny has the best chance we can give him to get through this.
Johnny's hands and feet actually look worse today, and seem to be super tender. Because Johnny won't push the button on his morphine drip Dr Shaw decided he needed to be on a continuous drip. Today she increased the amount he is getting because even though he won't say anything he is obviously in a lot of pain. The nurses and I are keeping the palms of his hands and soles of his feet moisturized with lotion, but we have to push his button several times, and give him a dose of Adavan just to be able to touch him. Not because he will complain, but because it hurts us to think that we are causing him any pain. It's just nuts to think how toxic the Clofarabine must be to do this to him. Now I understand why the nurses who gave it to him were wearing haz-mat suits.
Hopefully tomorrow will bring him a little more relief.